CASE REPORT
A Tetanus Look-alike Error

Anonymous

Int J Med Toxicol 2000; 3(2): 6



These case conferences are supported by an unrestricted educational grant from Orphan Medical, Inc.
For more information, please call 1-888-8ORPHAN.

A 10 year old male presented for repair of a laceration. Initial vital signs were pulse 92/min, respirations 16/min and blood pressure 110/70 mmHg. The laceration was repaired uneventfully. Since the mother did not know the date of the child's last tetanus immunization, a 0.5 cc IM injection was ordered.

Approximately 5 minutes after discharge the child was brought back to the ED after having a syncopal episode while standing at the discharge desk. He was noted to be pale and awake, but unresponsive. He was placed on a monitor and given 100% O2. He was incoherent at times. Pulse was 130/min. Respirations were 22/min. Blood pressure was 110/75 mmHg. His oxygen saturation was 100%. His eyes were open, but he was staring. Respirations were regular and unlabored. Chest was clear by auscultation. Pupils were 4 mm and sluggishly responsive. A bedside glucose was 101 mg/dL. A head CT was unremarkable.

After approximately thirty minutes the child became communicative, although intermittently combative. He was monitored expectantly and recovered without incident.

It was suspected that he may have inadvertently been given ketamine instead of tetanus. Blood was sent for a qualitative ketamine analysis and returned, one week later, as "strongly positive." Upon investigation it was noted that the 100 mg/ml vial of ketamine was the same size, had the same color label, and was placed in the ED refrigerator next to the tetanus toxoid. The recommendation following an internal quality assurance review was to provide better labeling of ketamine and place these vials in a separate location in the refrigerator. However, six months after this incident, a vial of ketamine was found inadvertently placed in the same bin that contained tetanus toxoid. Since there are no manufacturer's recommendation to refrigerate ketamine, it is no longer placed in the refrigerator.

 

 



Int J Med Toxicol 2000; 3(2): 6

This article is located at http://www.ijmt.net/ijmt/3_2/3_2_6.html

Quick Survey
Please rate this article:
1 2 3 4 5
(5 is best)
Comments?



IJMT Home | Current Issue | Past Issues | Search | Technical Support | Send Comments to ACMTNet

Copyright 1999-2003, American College of Medical Toxicology.